How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 25541
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My shin tzu won't eat and is screaming in pain horribly. I'm

Customer Question

My shin tzu won't eat and is screaming in pain horribly. I'm sure it's her arthritis. I've tried aspirin, and no avail. I have oxycodone but my vet here didn't know what a correct dosage would be for me to try. I must get her through another week. Please
help me relieve her suffering.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 year ago.
I dose oxycodone at 0.05-0.2 mg/lb every 6-12 hours as needed. As with any narcotic both respiratory and cardiovascular depression, constipation and anorexia are possible adverse effects.
Please respond with further questions or concerns if you wish.
Customer: replied 1 year ago.
Thank you for responding. Out of a 15mg tab, that'd be 1/4, right? I've tried that to no avail. Is more of a dose acceptable? She may need more and more than the 6 or 12 hour intervals. She won't drink. Do I syringe shoot water? I'm scared.
Expert:  Dr. Michael Salkin replied 1 year ago.
I need Macy's weight, please.
Customer: replied 1 year ago.
She's 7 lbs
Expert:  Dr. Michael Salkin replied 1 year ago.
Thank you. 0.05 - 0.2 mg/lb x 7 lbs = 0.35 - 1.4 mg. 1.4 mg/15 mg is only 1/10 of a tablet. If you're not seeing a response to 1/4 of a tablet, oxycodone isn't going to be helpful. Such a patient would require an injectable narcotic such as buprenorphine. If you give more than 1/4 of a tablet, you're risking narcotic overdose necessitating hospitalization and decontamination.
Syringing an infant fluid and electrolyte replace such as Pedialyte (or generics) is prudent. Her total daily fluid requirement is ~7 ounces which is difficult to give orally but every little bit helps.
Customer: replied 1 year ago.
Macy was recently diagnosed with dementia, and is increasingly crabby and audibly difficult, especially at night. Is this why she's screaming now? I know she's in pain but the screams are just unbearable. Her arthritis has been bothering her this week but never to this painful an extent. She look on her face is very disconnected -- I hope I'm not about to lose her.
Customer: replied 1 year ago.
So, no water, just go ahead and get some Pedialyte? I was trying to give her some Nutri-Cal but that's not working out.
Expert:  Dr. Michael Salkin replied 1 year ago.
She may be painful but such vocalizing is also consistent with the confusion and disorientation of cognitive dysfunction (dementia). If she were painful, I would expect the oxycodone to have made a dent in her behavior. Yes, Pedialyte can take the place of her water or both can be administered.
Customer: replied 1 year ago.
Thank you for being so helpful thus far. My sister keeps telling me to give her one half of a Xanax 1mg tablet, as she's becoming aggressive. That doesn't sound safe. What is your opinion?Other than being weak from not having eaten, and likely a little dehydrated, won't these "shouts" get better as I administer the Pedialyte? They are frightening, and make it hard for me to truly assess her health. (I'm a psychotherapist, good with animals, but never have dealt with dementia in animals. It's proving very different.)I apologize for the length of my note, I'm just very worried. Thank you.
Customer: replied 1 year ago.
Should I use a dropper with the Pedialyte, or is there something better I can get to help me administer it?
Expert:  Dr. Michael Salkin replied 1 year ago.
Alprazolam (Xanax) is safe at 0.01 - 0.05 mg/lb every 6-12 hours. It might be of value in this case. Pedialyte isn't expected to make the "shouting" abate; only keep her hydrated and electrolyte balanced. Yes, cognitive dysfunction is as difficult to manage in dogs as in people. I recommend a small poultry baster placed between her cheek teeth and cheek.
You're quite welcome.
Customer: replied 1 year ago.
Will the NutriCal not help her at all? Have not had much success with liquids with her, as she bites!
Expert:  Dr. Michael Salkin replied 1 year ago.
Yes, Nutrical is a nutritional supplement of value. It's not going to replace a fluid deficit, however. If she can't be given fluids orally, her vet will need to administer them subcutaneously.
Customer: replied 1 year ago.
Macy is in extremely poor condition this morning. Her breathing is very labored and she looks like she is trying to pass away instead of getting better! I am horrified.m I don't know what has gone wrong. She's clearly suffering.what do I do?
Expert:  Dr. Michael Salkin replied 1 year ago.
I would find an on-call vet who would thoroughly examine Macy and euthanize her if it were deemed appropriate to do so. I know that you wanted to get her through another week but it doesn't sound as if that would be kind to either of you.
Customer: replied 1 year ago.
I cannot afford to do that, sadly. I just had another dog, Lucy, unexpectedly pass away two weeks ago. Her visit and subsequent cremation wiped me out financially. My own vet was ugly to me on Saturday about a visit, even though I had paid to have him see both Lucy and Macy twice this month.My dearest wish would be to have her see a vet right now, but it doesn't look possible. And, the thought of her lingering like this is unthinkable. (Just to even give her the Pedialyte, I have to hold her completely upward -- she's that weak.)I do have Oxycodone, but I'm stuck between being afraid to do anything that could further her suffering, and wanting more than anything to alleviate it. I do know, though, that if I took her to a vet, they'd certainly PTS.
Expert:  Dr. Michael Salkin replied 1 year ago.
An overdose of oxycodone might ease her into unconsciousness. Under the circumstances, it's a reasonable thing to do...a full 15 mg, for example.
Customer: replied 1 year ago.
So, I should just put that into some Pedialyte? I hate to be faced with this but I don't want her to suffer anymore. What do I do if that doesn't work, give her another dose?Thank you for all of your advice -- it's appreciated more than you know.
Expert:  Dr. Michael Salkin replied 1 year ago.
Yes, that's a good way to give it. Yes, give as much as is needed.
You're quite welcome. I understand how difficult this is for you.
Customer: replied 1 year ago.
Thank you. I will do this and them let you know what happens.Thank you for being there.
Expert:  Dr. Michael Salkin replied 1 year ago.
I'll watch for your next post.